Virginia, 2022

Damaging Winds in Virginia, July 2, 2022

July 2, 2022 · NWS RNK · 9 events in 6 counties and zones

A line of afternoon storms formed ahead of an approaching cold front. This line produced a few instances of wind damage across southwest Virginia in a moderately unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A line of afternoon storms formed ahead of an approaching cold front. This line produced a few instances of wind damage across southwest Virginia in a moderately unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 2, 1:08 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 2, 1:08 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
208 PM EDT Sat Jul 2 2022

.SYNOPSIS...
Upper troughing across the Great Lakes will help to push a weak
cold front south to the North Carolina border by late Sunday.
Scattered to numerous showers and thunderstorms are expected to
accompany the front. Otherwise, warm and humid conditions will
continue into next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 145 PM EDT Saturday...

  Better probability of precipitation shifts south on Sunday...

500 MB flow starts out zonal over the region and gradually becomes a
bit more from the northwest. The surface front to the northwest of
the area approaches tonight reaching around Lewisburg and Hot
Springs by Sunday morning then continuing to move slowly south to
the Virginia/North Carolina border by the end of the day.

Expecting a similar distribution in showers and thunderstorms
that have occurred along the front the past few days will better
areal coverage aligned along the front during the day and less,
but not completely gone, overnight. In addition, models still
showing isolated to scattered thunderstorms south of the front
with daytime heating, especially in the mountains early this
afternoon and then in the foothills and piedmont for the late
afternoon and evening. Will have the lowest probability of
precipitation between 06Z/2AM and 12Z/8AM, and the highest
probabilities over southern Virginia and Northern North Carolina
after 18Z/2PM Sunday.

Precipitable water values will increase to just over 2 inches along
the front extreme southern Virginia on Sunday afternoon. So still a
threat of locally heavy rainfall rates and isolated flash flooding.

Expecting scattered to broken mid and high clouds after the storms
diminish late this evening. Surface dew points will be in remain in
the lower 60s to lower 70s so still humid and not much  cooling
potential. Lows tonight will be similar to Saturday morning. Will
have most locations in the 80s on Sunday due to the clouds and
precipitation.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 1245 PM EDT Saturday...

Most areas will be shower and thunderstorm free the evening of
Independence Day but expect coverage to increase by Tuesday.

A cold front will head south of the region Sunday night but not
before some showers and storms have a chance to linger across mainly
southern parts of the region during the evening. By midnight, most,
if not all, of the region is expected to be precipitation-free with
temperatures trending cooler as compared with Saturday night thanks
to decreasing dew point values behind the front. For Independence
Day, low level winds are expected to veer southeast, and allow for a
bit of a resurgence of moisture back to the area, especially the
southwestern sections. Isolated to scattered showers and storms are
expected during the afternoon hours. However, given these are
expected to be diurnal in nature, they should decrease around sunset
with the last showers and storms ending across the Northern
Mountains of North Carolina and neighboring sections of southwest
Virginia.

On Tuesday into Tuesday night, we will start to get a taste for what
is expected to become a greater reality as we progress through the
remainder of the week. An upper ridge will be strengthening across
the mid-Mississippi Valley, and start to inch westward, more into
the Central to Southern High Plains. This transition will open the
door to our northwest for increasing potential for upstream energy
to head southeast into the area. A decreasing cap aloft will not
only allow for better chances of diurnal showers and storms, but
with the potential for an upstream shortwave trough to pass over or
near the region allow for even better coverage that could last into
parts of much of Tuesday night, especially in the west. Temperatures
and humidity will again start creeping upward.

Confidence in the above weather scenario is moderate to high.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 1115 AM EDT Saturday...

Daily chances of showers and storms with above normal temperatures
and humid conditions are expected, along with potentially flooding
concerns for some areas.

During this portion of the forecast the region is still expected to
be on the edge of a broad upper ridge centered over the Southern
Plains states. The big question will not be so much if, but more
like when, will upstream disturbances from the Upper Mississippi
Valley or Great Lakes region head southeast along this same ridge
edge across, or close enough, to our region to promote more than
diurnal showers and storms across the area? As a follow up question,
will these systems cross with enough precipitation and frequency to
pose a flooding threat to parts of the area?

For now, model consensus places the best, but not the only,
potential for more-than-diurnal coverage on Thursday/Thursday night
and then again Friday afternoon. Regarding the question for the
potential for flooding, we will have to see how each day stacks-up
in regard to precipitation amounts. However, given the general
northwest to southeast track these systems are expected to have, our
southeast West Virginia counties may receive the brunt of the
precipitation thanks to upslope trajectories over that region on
western facing slopes.

Confidence in the general synoptic pattern during this portion of
the forecast is moderate, with low confidence in the precipitation
fine details.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 200 AM EDT Saturday...

Expect scattered to numerous showers and thunderstorms with MVFR
ceilings and MVFR/IFR visibility due to very heavy rain. The
coverage of storms will diminish after sunset, but will not
completely go away due to a cold front moving south into
southern Virginia overnight.

Locations that get rain this afternoon will have MVFR fog
overnight. Models were also indicating stratus will form after
midnight. Have widespread MVFR to IFR ceilings in the forecast
between 06Z/2AM and 12Z/8AM. Ceilings and fog will lift after
sunrise and once mixing begins and are expected to return to VFR
around 14Z/10AM. More thunderstorms will develop by the end of
the TAF forecast period, especially over southern Virginia and
northern North Carolina.

Average confidence for wind, ceiling, and visibility.
Average confidence for timing and location of thunderstorms.

 Extended Aviation Discussion...

Scattered to numerous largely diurnal showers/thunderstorms are
expected Tuesday through Thursday, although there is the
potential for some activity during the nighttime hours through
the period.

Late night/early morning areas of MVFR to LIFR fog are likely
each day, especially in locations that had rain the previous
afternoon/evening and in area river valleys.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS
Hazardous weather outlook, Jul 2, 2:03 PM EST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
303 PM EDT Sat Jul 2 2022

NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-031200-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania-
Halifax-Charlotte-
303 PM EDT Sat Jul 2 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms are expected this afternoon and
evening. A few thunderstorms could become strong to severe and
produce damaging wind gusts. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered to numerous thunderstorms are expected Sunday and again
Tuesday through Friday, especially during the afternoon and evening
each day. There is a marginal risk for severe thunderstorms and
heavy rainfall Sunday. The main hazards with any severe thunderstorms
will be damaging wind gusts and quarter-sized hail. Localized
flooding will also be possible where there are persistent or multiple
rounds of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>014-018>020-022>024-034-035-045>047-WVZ042>044-507-508-
031200-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
303 PM EDT Sat Jul 2 2022

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms are expected this afternoon and
tonight. The main hazards with any severe thunderstorms will be
damaging wind gusts and possibly quarter-sized hail. Localized
flooding will also be possible where thunderstorms persist or occur
repeatedly.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered to numerous thunderstorms are expected Tuesday through
Friday,especially during the afternoon and evening each day. The
main hazards with any severe thunderstorms will be damaging wind
gusts and large hail. Localized flooding will also be possible where
there are persistent or multiple rounds of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 1:32 PM EST, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
232 PM EDT Sat Jul 2 2022

WVZ042-043-021900-
Mercer WV-Summers WV-
232 PM EDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of
southwestern Summers and northeastern Mercer Counties through 300 PM
EDT...

At 232 PM EDT, Doppler radar was tracking a strong thunderstorm over
Flat Top, or 8 miles northwest of Pipestem, moving southeast at 10
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hinton...
Pipestem...
Camp Creek...
Camp Creek State Park...
Buck...
Flat Top...
and Jumping Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3769 8090 3767 8090 3768 8088 3763 8076
      3742 8110 3752 8122 3754 8120 3757 8120
      3760 8114 3759 8109 3761 8106 3763 8107
      3764 8107 3769 8098 3772 8097 3771 8095
TIME...MOT...LOC 1832Z 308DEG 10KT 3761 8109

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RR
Special weather statement, Jul 2, 1:46 PM EST, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
246 PM EDT Sat Jul 2 2022

VAZ034-035-045-046-021915-
Amherst VA-Campbell VA-Bedford VA-Appomattox VA-
246 PM EDT Sat Jul 2 2022

...Strong thunderstorms will impact portions of
northern Appomattox, northern Campbell, northeastern Bedford, and
southern Amherst Counties and the City of Lynchburg through 315 PM
EDT...

At 246 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Riverville to near Madison Heights to near
Bedford. Movement was southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lynchburg...
Bedford...
Amherst...
Appomattox...
Big Island...
Bent Creek...
and Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3733 7893 3721 7943 3746 7961 3745 7959
      3749 7956 3749 7954 3752 7951 3756 7932
      3761 7893 3754 7890 3754 7883 3755 7882
      3743 7868 3742 7866
TIME...MOT...LOC 1846Z 305DEG 13KT 3757 7890 3748 7919 3740 7951

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

RR
Special weather statement, Jul 2, 1:58 PM EST, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
258 PM EDT Sat Jul 2 2022

VAZ046-047-021930-
Buckingham VA-Appomattox VA-
258 PM EDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of
northeastern Appomattox and western Buckingham Counties through 330
PM EDT...

At 257 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wingina, or 7 miles north of Bent Creek, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Torrential rainfall is also occurring with this
         storm and may lead to localized flooding. Do not drive your
         vehicle through flooded roadways.

Locations impacted include...
Buckingham...
Bent Creek...
Wingina...
Toga...
and Tower Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3762 7847 3740 7867 3754 7886 3754 7882
      3756 7882 3756 7881 3759 7883 3760 7881
      3763 7882 3764 7880 3763 7874 3764 7872
      3767 7872 3768 7869 3770 7869 3768 7866
      3769 7864
TIME...MOT...LOC 1857Z 306DEG 8KT 3763 7878

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

RR
Special weather statement, Jul 2, 2:02 PM EST, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
302 PM EDT Sat Jul 2 2022

VAZ007-021930-
Tazewell VA-
302 PM EDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of
central Tazewell County through 330 PM EDT...

At 302 PM EDT, Doppler radar was tracking a strong thunderstorm near
Amonate, or 9 miles northwest of Tazewell, moving southeast at 20
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tazewell...
Amonate...
Cliffield...
Tiptop...
Bandy...
Boissevain...
and Jewell Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3721 8176 3724 8174 3724 8172 3720 8168
      3721 8156 3722 8154 3724 8151 3726 8150
      3725 8148 3727 8145 3727 8142 3730 8140
      3727 8127 3706 8161 3718 8180
TIME...MOT...LOC 1902Z 298DEG 17KT 3724 8161

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RR
Special weather statement, Jul 2, 2:14 PM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
314 PM EDT Sat Jul 2 2022

VAZ011-WVZ043-044-021945-
Giles VA-Summers WV-Monroe WV-
314 PM EDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of
north central Giles, southeastern Summers and southwestern Monroe
Counties through 345 PM EDT...

At 313 PM EDT, Doppler radar was tracking a strong thunderstorm over
Indian Mills, or 8 miles north of Peterstown, moving southeast at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Peterstown...
Red Sulphur Spring...
Laurel Branch...
Buck...
Wayside...
Kimballton...
and Interior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3753 8049 3732 8068 3743 8086 3744 8087
      3748 8093 3762 8084
TIME...MOT...LOC 1913Z 297DEG 19KT 3752 8081

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RR
Special weather statement, Jul 2, 2:16 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
316 PM EDT Sat Jul 2 2022

VAZ034-035-045>047-021945-
Buckingham VA-Amherst VA-Campbell VA-Bedford VA-Appomattox VA-
316 PM EDT Sat Jul 2 2022

...Strong thunderstorms will impact portions of
Appomattox, northeastern Campbell, northeastern Bedford, southwestern
Buckingham, and southeastern Amherst Counties and the City of
Lynchburg through 345 PM EDT...

At 316 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bent Creek to near Stonewall to near Sedalia.
Movement was southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lynchburg...
Appomattox...
Bent Creek...
Concord...
Forest...
Rustburg...
and Madison Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3736 7856 3736 7858 3738 7859 3739 7858
      3740 7859 3734 7860 3725 7879 3733 7935
      3749 7947 3745 7908 3755 7888 3754 7883
      3757 7881 3758 7883 3759 7880 3743 7842
TIME...MOT...LOC 1916Z 307DEG 13KT 3751 7882 3741 7904 3746 7942

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RR

The radar

The Roanoke radar (KFCX), 124 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Appomattox

When
July 2, 2:27 PM EST
Where
Appomattox County, 1.76 mi SE of Stonewall
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.400, -78.950

One tree was blown down by thunderstorm winds.

Thunderstorm Wind, Appomattox

When
July 2, 2:27 PM EST
Where
Appomattox County, 1.3 mi WNW of Oakville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
37.440, -78.890

One tree was blown down by thunderstorm winds.

Thunderstorm Wind, Appomattox

When
July 2, 2:43 PM EST
Where
Appomattox County, 2.91 mi SSE of Oakville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.390, -78.854

One tree was blown down by thunderstorm winds on Oakville Road.

Thunderstorm Wind, Roanoke

When
July 2, 2:50 PM EST
Where
Roanoke County, 2.3 mi ESE of Medley
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.310, -79.960

Several trees were blown down by thunderstorms winds.

Thunderstorm Wind, Campbell

When
July 2, 3:16 PM EST
Where
Campbell County, 1.3 mi ENE of Altavista
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.130, -79.280

Numerous trees were blown down by thunderstorm winds.

Thunderstorm Wind, Floyd

When
July 2, 4:00 PM EST
Where
Floyd County, 2.61 mi WNW of Pizarro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.950, -80.260

One tree was blown down by thunderstorm winds on the 1900 block of Floyd Highway.

Thunderstorm Wind, Floyd

When
July 2, 4:00 PM EST
Where
Floyd County, 4.02 mi NE of Pizarro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.967, -80.163

A tree was blown down by thunderstorm winds on Franklin Pike at the intersection with the Blue Ridge Parkway.

Thunderstorm Wind, Pittsylvania

When
July 2, 5:52 PM EST
Where
Pittsylvania County, 2.02 mi NW of Soapstone
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.688, -79.678

One tree was blown down on Sandy River Road by thunderstorm winds.

Thunderstorm Wind, Henry

When
July 2, 6:00 PM EST
Where
Henry County, 1.56 mi SSE of Axton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.650, -79.706

One large tree was blown down by thunderstorm winds on Centerville Road in Axton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044540, 1044541, 1044542, 1044543, 1044544, 1044545, 1044546, 1044549, 1044547.